Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Weird tiredness, under severe stress, on amlodipine. Had sinus medicines in the past. What could be causing the symptoms?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
For the last 3 weeks or so I've experienced a strange tiredness that's almost like being drugged - it happens around the same time of day - late afternoon and if I don't stay seated and get up I become extremely weak and shaky and often have to go and lie or sit down, it generally lasts about an hour but sometimes for the rest of the evening. I had started taking 5mg amlodipine for high blood pressure and wondered if it was that, as I took my blood pressure a couple of times when I had this feeling, the blood pressure was lower but not abnormally low but my heart rate was high, its never been above 70 but when I have this feeling its around 98. I stopped taking the amlodipine last Friday and Saturday, Sunday was fine but last night it happened again. Also since Friday I have had a strange smell in my nose all the time, it started off as being like exhaust fumes or a hot engine but now its a bit like incense or joss sticks, slightly sweet. I am pretty stressed, my husband is out of work and I've just been made redundant, could this be the cause? Any suggestions as to what this could be? I have also had three 7-day courses of doxycycline, one 3-day course of azithramycine and a 1-month course of erithramycine since mid-February for continuous sinus-related problems.
Many thanks.
Posted Thu, 6 Jun 2013 in General Health
Answered by Dr. Shoaib Khan 8 hours later
Hello and welcome to XXXXXXX

Thank you for writing to us.

The antibiotics cannot cause these symptoms, so we shall exclude them from our discussion.

From your description, it seems as though we could consider ruling out hypotension to be the cause (as you discontinued amlodipine, but still experienced the same symptoms), but not completely. Do not worry ma'am , we shall surely dig deep, till we find the cause for this. You should soon be fine. Let us start by listing some of the most common conditions that could be causing this:
-Diabetes (low blood sugar can cause the exact same presentation)
-Low blood pressure (almost ruled out, but will have to be ruled out by a doctor)
-Anemia (low hemoglobin causes weakness, tremors, etc.)
-Postural hypotension (changes in posture, like when you stand up after being seated, or sit up after lying down, can cause a sudden drop in blood pressure, and lead to a similar presentation)
-Low sodium or potassium levels
-Other metabolic disorders (other than diabetes, like hyperparathyroidism, hypothyroidism, etc.)
-Acute Stress Reaction: This is a very likely condition in your case. I understand that you are going through a tough time, and being the spine of the family, all the stress falls on you. But your family needs you to be strong. You can never be redundant, without you, the family cannot run. Yes your husband will soon start bringing in the money, but all the other responsibilities are on your shoulders ma'am. No one deserves the importance or attention to make you feel this way
-Lack of exercise: Exercise can help in releasing hormones which can make you feel happier and healthier
-Low calcium or vitamin D
-Anxiety disorder

I can understand the list of conditions is long. And you might not want to give it much importance, but if you respect my advise, then you need to understand that poor health can only make things worse. Take care of yourself and you will be able to take care of your family.

Please feel free to write back to me any time, I am always available to help.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Weird tiredness, under severe stress, on amlodipine. Had sinus medicines in the past. What could be causing the symptoms? 18 minutes later
Thanks for your lengthy response but as I guessed, there is no one answer. I had extensive bloods done about 6 weeks ago and absolutely nothing came back as out of range apart from Vitamin D levels but as the consultant said, at this time of year in the UK, nearly everyone has low vitamin D levels.
My blood pressure has been high for a while and I was given a 24-hour blood pressure monitor which showed that it is consistently high, that is why I was prescribed amlodipine at the lowest dosage. I took them last thing at night and for the first couple of weeks I had no noticeable side effects at all so not really sure if they are the cause of these strange feelings. Do you think it would be a good idea to start back on the amlodipine? One thing I forgot to mention is that I did mess about with my HRT just after I was made redundant - I couldn't face the thought of taking lots of tablets (I also take a natural statin, a baby aspirin, Manuka Honey in a capsule, a multi-vitamin and vitamin D!) I was in the middle of the course (Elleste is a combined HRT) then I stopped taking it for about 5-6 days, took it for a couple of days and then stopped it again for about another 5-6 days - stupid I know. Anyway, I have been taking it regularly again now for 2 weeks. I know you aren't supposed to stop it suddenly - could this be a possible cause of these symptoms?
Answered by Dr. Shoaib Khan 17 minutes later
Hello once again XXXXXXX

Low vitamin D levels as I have mentioned in my previous response can cause most of the symptoms you are experiencing, and although weather can be a strong influencing factor, vitamin D supplements should be advised. This alone can cause your symptoms, so it is good you are on supplements for the same.

If your blood pressure is high, I think you should restart and continue the amlodipine XXXXXXX uncontrolled blood pressure can cause some serious long-term effects and so it is best to keep your blood pressure under control.

Now coming to the HRT. I did notice the Elleste duo in your medical history. As this is a hormonal replacement medication, skipping or discontinuing this would have caused a drop in your hormones. This imbalance could have easily resulted in your symptoms. So yes, this can also be considered as a causing factor.

I hope this information helps you XXXXXXX More importantly, I wish you a speedy recovery. Please take your medications without skipping it. I am sure you should be fine soon.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor